CANCEROUS BLADDER POLYPS
Question: My urologist found bladder polyps when he did a cys-toscopy on me. After removing , he said they were cancerous but “low-grade, superficial and noninvasive” What causes malignant bladder polyps?
Answer: Occasionally, a specific carcinogen can be pinpointed as the cause of malignant polyps. The main culprits are cigarette smoking and occupational exposure to aromatic amines, com* pounds used in many manufacturing and chemical processes. More recently, hair dyes have been implicated. In most cases, however^ there’s no identifiable cause.
Malignant bladder polyps range from slow-growing, noninvasive tumors to aggressive cancers that rapidly invade the bladder wall. Bladder polyps can also turn out to be benign. In either case, the most effective treatment is removal of the polyps through a cystoscope, a lighted tube inserted into the bladder. After removal of a malignant polyp, the bladder should be reinspected cystoscopically every three to six months for several years.
Question: What can you tell me about interstitial cystitis? I know it resembles a urinary-tract infection, but it’s not an infection.
Answer: You’re right. Interstitial cystitis is a bladder inflammation, but infection is not to blame. Like a urinary-tract infection, the disease can provoke frequent, urgent urination. Unlike an infection, it often causes pain that is actually relieved by urination.
No one knows what causes interstitial cystitis, and diagnosis can be difficult. There is no cure, so treatment focuses on symptoms. Many approaches have been tried, including distending the bladder with fluid; infusing the bladder with a chemical called DMSO ( Rimso-50); and giving oral medications such as pentosan ( Elm), the antidepressant amitriptyline (Elavil), and various muscle relaxants for the bladder. None has worked consistently.
In one study, patients who didn’t have severe pain gradually stretched their bladder by resisting the urge to urinate frequently. Each month, they increased the interval between trips to the bathroom by 15 to 30 minutes. After three months, 15 of the 21 patients reported at least a 50 percent reduction in the urgency and frequency of urination.
Since the disorder often defies medical therapy, patients have formed a self-help group: The Interstitial Cystitis Association (800 HELP-ICA or 301 610-5300; www.ichelp.com).
Question: I take a diuretic medication every day. Does the drug lose its effectiveness or cause any harm when taken for many years?
Answer: No. Diuretics (drugs that increase urine output) are an effective long-term therapy for hypertension and other disor-defs. Long-term use doesn’t cause harm, although it can result in a low blood-potassium level, which can damage the kidneys.
Question: For the past couple of years, an aching fullness in ier has prompted me to get up as many as three to four times a night to urinate. I do not experience the same problem during the day. I am 25 years old, female, and otherwise in good health. Do I need to see a doctor?
Answer: Not necessarily. First, try drinking less fluid with dinner and during the evening. In particular, refrain from alcohol and caffeine which are diuretics. But if those simple measures don’t work, see your doctor. Your “nocturia” could be due to an enlarged pelvic structure pressing on the bladder when you lie down, the nighttime release of daytime water retention, or a kidney disorder.
DIURETICS IN THE DESERT
Question: My sister’s physician put her on a daily diuretic to treat hypertension. She’ll be taking a trip to the desert soon. Should she use salt tablets to prevent dehydration?
Answer: No. If the diuretic isn’t causing excessive water loss now, dehydration from the heat shouldn’t be a problem. Salt tablets might make the body retain water, but that’s exactly what the diuretic is supposed to prevent. Your sister should just drink plenty of water to replace what she sweats away.
HEAT AND BLOOD PRESSURE
Question: Does using a Jacuzzi or sauna elevate blood pressure in people who already have hypertension?
Answer: No. In fact, high ambient temperature typically causes blood pressure to drop as blood vessels dilate in order to keep body temperature constant. That drop in blood pressure can cause you to faint, especially if you’re already taking anti-hypertensive medication.
LOW BLOOD PRESSURE
Question: Recently I tried to donate blood for the first time and was turned away because my blood pressure was too low (80 over 60 that morning). I’m 52 years old , as far as I , in good health. I eat a balanced diet and I exercise almost every day. But my blood pressure is usually only about 100 over 70. Should I be worried about that low level?
Answer: On the contrary, you should ask for a discount on your life insurance premium! If you feel healthy, having a relatively low blood pressure like yours is good for the cardiovascular system, since it puts less stress on the blood vessels. If you were not in such good health, low blood pressure could indicate a disorder such as coronary heart disease or low blood volume due to blood loss. The only reason why low pressure would disqualify you as a donor is that the additional lowering due to losing a pint of blood could conceivably cause a fainting spell.
Health handbook introducing you to read the article: Asthma And Lung Problems
Copyright ownership rights: The Best of Health – Consumer Reports